When a person overdoses on vitamins, the person is said to be experiencing hypervitaminosis or vitamin poisoning. Hypervitaminosis occurs when a person consumes too much of one or more vitamins. Symptoms of vitamin poisoning vary according to the type of vitamin that was taken in excess, but can include irritability, bone damage, anorexia, and irregular heart beat.
Vitamins are either water soluble or fat soluble. Water-soluble vitamins, such as vitamin C and vitamin B complex, dissolve in water and are carried throughout the body. The body takes what it needs to use of these vitamins and the excess is sent out of the body in urine. Because water-soluble vitamins are not stored in the body, people should consume water soluble vitamins on a daily basis.
Fat-soluble vitamins are stored in the body in the body's fat. Vitamins A, E, D and K are all fat soluble. These vitamins can be built up in the body to toxic levels.
Vitamin poisoning can occur over time or can be the result of taking mega doses of vitamins at once. Hypervitaminosis typically occurs with the fat soluble vitamins because these vitamins can accumulate in the body. While less common, people can overdose on vitamins C and B complex when the vitamins are consumed in large amounts.
Symptoms of vitamin D hypervitaminosis are the result of abnormally high levels of calcium in the bloodstream. These high levels of calcium can result in nausea, irritability, and confusion. Ultimately, people may experience damage to the kidneys, damage to bones, and heart beat irregularities. Treatment may be as simple as reducing calcium intake and stopping vitamin D intake. When vitamin D toxicity levels are high enough, people can require hospitalization.
Hypervitaminosis vitamin A symptoms can be acute, happening over a short period of time, or chronic, occurring over a long period of time. Symptoms can include headache, dizziness, and tiredness. Eye and liver damage are two of the severe symptoms of vitamin A poisoning. This type of vitamin poisoning can also lead to intrahepatic cholestasis, a condition that inhibits the flow of bile from the kidneys to the intestines.
Cases of Vitamin E overdose are rare. Symptoms can include diarrhea or nausea. Unsafe dosages of vitamin E may also lead to excessive bleeding or can inhibit normal kidney functions.
Vitamin poisoning is easy to avoid. People who eat a variety of foods will typically get the proper amounts of vitamins that they need in order to live a healthy life on a day to day basis. A person should consult a physician if he believes he is experiencing a vitamin deficiency.